Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 159, NWS Blacksburg, VA

July 4, 20164 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2016, 10:12 PM EDT for 4 counties in Virginia. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2016, 10:12 PM EDT (02:12 UTC)
Expired
Jul 4, 2016, 11:15 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Floyd County, VA, Franklin County, VA, Montgomery County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 6 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:35 PM EDTTSTM WND DMG4 Sw Callaway, VAA TREE WAS BLOWN DOWN NEAR THE INTERSECTION OF TURNERS CREEK ROAD AND ROCK RIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS51 KRNK 050212
SVRRNK
VAC063-067-121-161-050315-
/O.NEW.KRNK.SV.W.0159.160705T0212Z-160705T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 PM EDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ROANOKE COUNTY IN VIRGINIA...
  NORTHWESTERN FRANKLIN COUNTY IN VIRGINIA...
  NORTHERN FLOYD COUNTY IN VIRGINIA...
  SOUTHEASTERN MONTGOMERY COUNTY IN VIRGINIA...

* UNTIL 1115 PM EDT

* AT 1011 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR GLENVAR TO CROCKETT SPRINGS TO NEAR PILOT...
  MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLOYD...
  PILOT...
  BENT MOUNTAIN...
  COPPER HILL...
  AND FERRUM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3701 8052 3714 8022 3731 8017 3714 7996
      3694 8003 3686 8020 3687 8024 3686 8027
      3686 8029 3684 8030 3684 8032
TIME...MOT...LOC 0211Z 298DEG 45KT 3731 8012 3710 8026 3701 8043 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
3 follow-up statements
745 
WWUS51 KRNK 050241
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 PM EDT MON JUL 4 2016

VAC063-067-121-161-050315-
/O.CON.KRNK.SV.W.0159.000000T0000Z-160705T0315Z/
ROANOKE VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-
1041 PM EDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHWESTERN ROANOKE...NORTHWESTERN FRANKLIN...NORTHEASTERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...

AT 1041 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SHAWSVILLE TO ALUM RIDGE TO NEAR DUGSPUR...MOVING
EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLOYD...
PILOT...
BENT MOUNTAIN...
COPPER HILL...
AND FERRUM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3699 8050 3703 8048 3714 8022 3723 8019
      3721 8005 3714 7996 3694 8003 3686 8020
      3687 8024 3686 8027 3686 8029 3684 8030
      3684 8032
TIME...MOT...LOC 0241Z 283DEG 34KT 3716 8032 3695 8046 3686 8063 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
434 
WWUS51 KRNK 050306
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 PM EDT MON JUL 4 2016

VAC063-067-121-161-050315-
/O.CON.KRNK.SV.W.0159.000000T0000Z-160705T0315Z/
ROANOKE VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-
1106 PM EDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHWESTERN ROANOKE...NORTHWESTERN FRANKLIN...NORTHEASTERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...

AT 1106 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CALLAWAY TO NEAR FAIRY STONE STATE PARK TO NEAR
BUFFALO RIDGE...MOVING SOUTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLOYD...
PILOT...
BENT MOUNTAIN...
COPPER HILL...
AND FERRUM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3699 8050 3703 8048 3714 8022 3723 8019
      3721 8005 3714 7996 3694 8003 3686 8020
      3687 8024 3686 8027 3686 8029 3684 8030
      3684 8032
TIME...MOT...LOC 0306Z 298DEG 45KT 3702 8000 3681 8014 3672 8031 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
710 
WWUS51 KRNK 050316
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT MON JUL 4 2016

VAC063-067-121-161-050324-
/O.EXP.KRNK.SV.W.0159.000000T0000Z-160705T0315Z/
ROANOKE VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-
1116 PM EDT MON JUL 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN ROANOKE...NORTHWESTERN FRANKLIN...NORTHEASTERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES WILL EXPIRE AT 1115 PM EDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...VERY HEAVY RAINFALL AND
FREQUENT CLOUD-TO-GROUND LIGHTNING WILL CONTINUE IN THE WARNED AREA
FOR ANOTHER 30 MINUTES TO AN HOUR.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3699 8050 3703 8048 3714 8022 3723 8019
      3721 8005 3714 7996 3694 8003 3686 8020
      3687 8024 3686 8027 3686 8029 3684 8030
      3684 8032
TIME...MOT...LOC 0313Z 298DEG 45KT 3702 8000 3681 8014 3672 8031 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:46 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 4, 7:46 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
746 PM EDT MON JUL 4 2016

.SYNOPSIS...
Low pressure will track from the mid Mississippi Valley through the
mid Atlantic region which will bring a warm front through the
area today. High pressure will fill in behind this system for
Wednesday. Another low pressure system will cross through the
eastern United States on Friday and Saturday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 730 PM EDT Monday...

Isolated/Scattered convection mainly along/west of the Blue Ridge
early this evening with wedge slowly eroding, but think as sun
sets wedge reestablishes itself until more organized convection
arrives overnight, though models are showing the line in KY
weakening as it shifts to the Blue Ridge.

Watching potential for gusty winds possibly svr with the line
moving into Far SW VA as best instability and support is mainly
from Srn WV southward to NE TN. Otherwise will keep higher pops in
the west this evening with less coverage in the east.

Previous afternoon discussion...

The wedge has been eroding across the mountains this afternoon,
but has remained stuck east of the Blue Ridge. Scattered
thunderstorms have developed across the mountains and will have
ample moisture to produce very heavy rain showers into this
evening. A line of stronger storms are tracking across Kentucky
and will move across southwestern Virginia and southeastern West
Virginia this evening. With PWATs running well above normal,
another round of heavy rain is possible in the watch area tonight.
Showers will likely hang around all night, then taper from north
to south Tuesday afternoon as a cold front seeps through the
region. With a slow moving front, temperatures will be able to
warm into the 80s across the mountains to near 90F in the
piedmont.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...

During this portion of the forecast, our precipitation will
remain active. Tuesday night, the area will see a decease in
coverage as the disturbance from Tuesday exits the region.
However, the break in the activity will be short lived as another
disturbance starts encroaching on the western extent of the region
not too long after sunrise Wednesday. This pattern of disturbance
after disturbance will continue through at least Thursday night as
an upper ridge builds across the central portion of the nation,
and a west to northwest flow regime prevails over our region on
the east side of the upper ridge. Coverage each day is expected to
be greatest in the west.

Currently, the time frame with the greatest potential for showers
and storms to impact the largest coverage area is Thursday
afternoon and evening.

Temperatures during this time frame will be near normal regarding
high temperatures and five to ten degrees above normal for the
lows.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 PM EDT Monday...

The upper ridge in the central U.S. is progged to retrograde to
the Rockies while an upper low/trough deepens over the Great Lakes
region and moves to over New England. This pattern will keep us on
the warm, if not hot, and humid side heading into and through the
weekend. This cold front associated with the low/trough is progged
to cross our region Saturday or Sunday. Slightly cooler conditions
are expected Monday as confidence increases on cooler high
pressure moving into the area in the wake of the front.

Shower and thunderstorm chances will be on the isolated to
scattered side, with the greatest coverage in the west, especially
on Friday and Saturday. Precipitation made be limited on Sunday if
in fact the cold front settles south of the area. Otherwise, a
stalled front will help maintain higher chances than currently
advertised.

Heat index values will reach or top 100 degrees Friday afternoon
across the southeast portion of the forecast area, and to a
slightly lesser extent Saturday afternoon.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...

Watching showers and thunderstorms across the mountains this
evening which will likely impact LWB/BLF by 01-02z reaching
BCB/ROA by 02-03z. Not as confident further east in thunder so
will have some showers at LYH/DAN with VCTS.

Low cigs should climb to MVFR with heavier showers and storms then
potentially see fog and or low clouds post line of showers late
tonight.

Confidence high that most will stay sub-VFR but lower in how low
cigs/vsbys drop.

Frontal boundary remain in the vicinity Tuesday so another day of
scattered convection expected mainly in the mountains. Overall
looking at ceilings improving to VFR by mid morning.

Extended discussion...

Front should be north midweek but still possible scattered storms
in the afternoon. Mainly VFR expected with potential sub-VFR late
night and with storms. A better chance of storms arrives Thursday
with another upper disturbance followed by typical summer diurnal
convection into the weekend, so overall mainly VFR Fri-Sat outside
convection and late night fog, with better threat of sub-VFR
Thursday.

&&

.HYDROLOGY...
As of 330 PM EDT Monday...

Precipitable water values rise into the 1.5 to 2.0 range today.
repeated periods of showers and thunderstorms will increase the
threat for flash flooding into tonight in southeast West Virginia
through the Alleghany Highlands.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Tuesday morning for VAZ011-018>020-
     023-024.
NC...None.
WV...Flash Flood Watch through Tuesday morning for WVZ042>044-507-
     508.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS/WP
HYDROLOGY...AMS
Hazardous weather outlook, Jul 4, 5:33 AM EDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 AM EDT MON JUL 4 2016

NCZ001>006-018>020-VAZ007-009-010-012>017-022-032>035-043>047-058-
059-051000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
533 AM EDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY RISK IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND
REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND
STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING.

WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-WVZ042>044-507-508-051000-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
533 AM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITIONAL THE THE FLASH FLOOD WATCH, A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND
REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND
STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING.

WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 9:28 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT MON JUL 4 2016

NCZ001-018-VAZ009-015-050230-
WATAUGA-ASHE-SMYTH-GRAYSON-
928 PM EDT MON JUL 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
WATAUGA...NORTHWESTERN ASHE...WESTERN GRAYSON AND SOUTHERN SMYTH
COUNTIES...

AT 928 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CHILHOWIE TO NEAR WHITETOP TO NEAR MOUNTAIN
CITY...AND MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARION...
CHILHOWIE...
LANSING...
WHITETOP...
AND MOUNT ROGERS NATIONAL RECREATION AREA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3634 8171 3641 8174 3647 8170 3653 8171
      3659 8168 3661 8165 3662 8162 3664 8161
      3664 8162 3679 8170 3683 8174 3686 8174
      3680 8128 3677 8127 3657 8132 3657 8135
      3655 8135 3630 8171 3634 8175
TIME...MOT...LOC 0128Z 285DEG 32KT 3678 8166 3663 8165 3650 8177

RAB
Special weather statement, Jul 4, 9:43 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT MON JUL 4 2016

NCZ001-018-019-050245-
WILKES-WATAUGA-ASHE-
943 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILKES...EAST CENTRAL
WATAUGA AND SOUTHEASTERN ASHE COUNTIES...

AT 942 PM EDT...A STRONG THUNDERSTORM WAS OVER FLEETWOOD...MOVING
EAST AT 20 MPH.

OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORMS. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
WILBAR...
MC GRADY...
AND GLENDALE SPRINGS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3626 8161 3634 8160 3637 8125 3636 8125
      3638 8123 3639 8108 3612 8110
TIME...MOT...LOC 0142Z 274DEG 15KT 3630 8154

RAB
Special weather statement, Jul 4, 9:47 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT MON JUL 4 2016

VAZ013-050230-
PULASKI-
947 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT
PULASKI COUNTY...

AT 946 PM EDT...A STRONG THUNDERSTORM WAS OVER DUBLIN...MOVING EAST
AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RADFORD...
PULASKI...
DUBLIN...
ALLISONIA...
AND FAIRLAWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3718 8080 3724 8061 3721 8061 3718 8059
      3721 8053 3720 8051 3718 8057 3714 8053
      3715 8056 3712 8060 3708 8058 3706 8055
      3704 8054 3705 8057 3699 8054 3690 8068
      3688 8074 3703 8089 3711 8093
TIME...MOT...LOC 0146Z 275DEG 35KT 3713 8071

JJM
Local storm report, Jul 4, 9:49 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 PM EDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     2 NNE MATOAKA           37.44N 81.24W
07/04/2016                   MERCER             WV   911 CALL CENTER

            TREES DOWN ALONG ROUTE 10 NEAR HIAWATHA.

0840 PM     TSTM WND DMG     5 N BLUEFIELD           37.31N 81.26W
07/04/2016                   MERCER             WV   911 CALL CENTER

            ONE TREE DOWN ALONG U.S. 52 IN BLUEWELL.

0857 PM     TSTM WND DMG     5 ESE CAMP CREEK        37.46N 81.01W
07/04/2016                   MERCER             WV   911 CALL CENTER

            TREES DOWN ALONG ROUTE 20 NEAR SPEEDWAY.

&&

WHP
Special weather statement, Jul 4, 9:49 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 PM EDT MON JUL 4 2016

VAZ018-019-WVZ044-507-050245-
CRAIG-ALLEGHANY-EASTERN GREENBRIER-MONROE-
949 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CRAIG...WESTERN ALLEGHANY...SOUTHEASTERN GREENBRIER AND
NORTHEASTERN MONROE COUNTIES...

AT 948 PM EDT...A STRONG THUNDERSTORM WAS NEAR RONCEVERTE...MOVING
EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND JORDAN MINES.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3796 8004 3795 8005 3795 8004 3765 8002
      3763 8003 3758 8001 3767 8062 3783 8064
      3786 8061 3798 8004
TIME...MOT...LOC 0148Z 265DEG 34KT 3777 8054

JJM
Special weather statement, Jul 4, 9:51 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 PM EDT MON JUL 4 2016

NCZ003-004-050245-
SURRY-STOKES-
951 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SURRY AND WESTERN
STOKES COUNTIES...

AT 950 PM EDT...A STRONG THUNDERSTORM WAS OVER PILOT MOUNTAIN STATE
PARK...MOVING NORTHEAST AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN
BE EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PILOT MOUNTAIN...
WALNUT COVE...
DANBURY...
FRANCISCO...
AND KING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3626 8047 3626 8054 3628 8054 3629 8055
      3635 8059 3655 8034 3655 8031 3626 8012
      3626 8045 3625 8045 3625 8046
TIME...MOT...LOC 0150Z 242DEG 8KT 3632 8051

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:00 PM EDTSpecial Weather StatementRNKTazewell60 min
Jul 4, 8:03 PM EDTSpecial Weather StatementRNKWythe27 min
Jul 4, 8:08 PM EDTSpecial Weather StatementRNKBath67 min
Jul 4, 8:25 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell65 min
Jul 4, 8:35 PM EDTSpecial Weather StatementRNKPulaski55 min
Jul 4, 8:48 PM EDTSpecial Weather StatementRNKBland, Smyth42 min
Jul 4, 9:04 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford56 min
Jul 4, 9:04 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe41 min
Jul 4, 9:32 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth58 min
Jul 4, 9:36 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, Roanoke, City of Radford39 min
Jul 4, 9:47 PM EDTSpecial Weather StatementRNKPulaski43 min
Jul 4, 9:59 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington49 min
Jul 4, 10:17 PM EDTSpecial Weather StatementRNKCarroll, Pulaski, City of Galax58 min
Jul 4, 10:25 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem65 min
Jul 4, 10:28 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski, Wythe62 min
Jul 4, 10:36 PM EDTSpecial Weather StatementRNKBedford39 min
Jul 4, 10:38 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville67 min
Jul 4, 11:00 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, Franklin, Pittsylvania, City of Lynchburg45 min
Jul 4, 11:39 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville96 min
Jul 4, 11:52 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville53 min
Jul 5, 12:51 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville54 min
Jul 5, 1:25 AM EDTSpecial Weather StatementRNKCharlotte, Halifax, City of Danville50 min
Jul 5, 3:46 PM EDTSpecial Weather StatementRNKHalifax29 min
Jul 5, 4:22 PM EDTSpecial Weather StatementRNKHalifax53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.